The magical mystery land of community health

I don't make this stuff up!…but I do change identifying information.

Thanks for coming in…let’s work on this August 24, 2010

Filed under: Uncategorized — lesbonurse @ 2:01 am

Within the past 2 weeks I have seen 2 new male-to-female transgender patients who have been on hormones for years without any professional support.  Both of them have been getting their medications through an internet pharmacy.  Both have been following what they consider to be a reasonable treatment regimen.  Neither of them has had a primary care provider or an endocrinologist for years and years.  I’m so glad that they decided to come back into medical care (and I’m very glad to be able to provide them with the services they need).  I’m just a little worried about them.

One of the patients is still following the treatment regimen she was on in the 1980’s, when she had an endocrinologist.  Unfortunately, times have changed, and one of the meds she is still taking is a birth control pill (which contains ethinyl estradiol).  This form of estradiol was linked to DVTs (blood clots) in the research on transsexual hormone therapy that came out of the Netherlands.  Stopping the use of ethinyl estradiol has done a lot to make estrogen therapy safer for trans women, and parenteral estradiol is now considered NOT to increase morbidity or mortality.  Unfortunately, the patient didn’t get the memo and has been continuing the same bad form of estrogen that she was on before.  She is also taking an older version of an anti-androgen medication which is known to cause serious liver side effects.  I’m still waiting for her to get the labs that I ordered, but I’m a little afraid to see what her liver function and estrogen level are like.

The other patient was taking a more modern treatment regimen (oral estradiol, finasteride and sprinolactone), but was taking a lot of the oral estrogen.  When I got her lab results back, her estradiol level was 1800.  Wow.  A normal result–which means in the natal female range–is around 100-200 at our lab.  One of the patient’s reasons for seeking primary care is frequent headaches.  Is that a results of the estrogen overdose?  Hell if I know.  Why don’t I know?  B/c there’s not a lot of research that discusses the effects of super-high levels of estrogen.  (Btw, for any trans-health people-in -the-know who are reading this post, I did check her prolactin level, and it was normal).

So the bottom line is: I’m glad to get a chance to make sure that these patients’ health is not being endangered by their medications.  Both of them have follow-up visits pending where we’re going to chat about my recommendations for med adjustments.  I hope that we can work together to make their hormone regimens safer, and I hope they feel comfortable enough to continue getting regular medical care.  And I hope that if I prescribe their hormones they’ll stop buying them on the internet.

Advertisements
 

Not a good personal hygeine role model August 7, 2010

Filed under: Uncategorized — lesbonurse @ 1:33 pm

It doesn’t make for a good morning when you’re sitting in an exam room and you notice that your patient smells like sweat and mildew….then you notice that your next patient also smells like sweat and mildew.  Finally after the 3rd patient you realize that the smell is you, because you forgot to put on deodorant AND you chose a shirt out of the closet that was crumpled in a (apparently damp) heap.  Dammit.

 

Tough Choices August 6, 2010

Filed under: Uncategorized — lesbonurse @ 2:22 am

Yesterday I saw a patient I’ve gotten to know well.  She’s HIV+ and came to our clinic after being released from jail.  For a while she managed to stay sober and was attending all of her medical appointments.  Recently, though, she became depressed and relapsed on drugs.  She came into clinic to tell me that she’s planning to leave for her home country (a Caribbean island) in a few days.  She doesn’t think she’ll be able to stay on her HIV meds because her family lives in a small town and there’s no local HIV provider.  But she thinks that living with her family will keep her on the straight and narrow path.  And if she gets arrested again, she’ll go back to jail–so living with her family will hopefully keep her sober AND free.  What to do?  Stay here and get free HIV meds and a ton of social services (assuming she doesn’t get too strung out to access treatment)?  Or go home to her family, get sober again and go without HIV treatment?

I assume she will probably die faster if she doesn’t get sober and get off the street.  So I wished her the best of of luck and told her I thought she was doing the right thing.  I also encouraged her to try to get HIV care when she gets home.  I doubt I’ll ever find out what happens to her…but I’d like to think that she’ll be sober and healthy with her family.